Ohio, 2018

Hail and Damaging Winds in Ohio, May 13, 2018

May 13, 2018 · NWS PBZ · 4 events in 3 counties and zones

Wavering boundary continued to pose problems on the afternoon of the 13th. Storms produced mainly wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Wavering boundary continued to pose problems on the afternoon of the 13th. Storms produced mainly wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 13, 2:29 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, May 13, 2:29 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
329 PM EDT Sun May 13 2018

.SYNOPSIS...
Periodic showers and thunderstorms are expected this week as a
series of upper disturbances interacts with a meandering front
across the area.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Modest insolation of a moist boundary layer appears likely to
sustain renewed convection this afternoon along a quasi-
stationary frontal boundary in the srn section of the forecast
area. Afternoon storms in the undisturbed warm sector s of the
boundary may be supported by a low-amplitude shortwave trough
and remaining steep mid-level lapse rates as noted in the ILN
1200 UTC RAOB. A few strong/severe storms will be likely as
1000-2000 J/kg CAPE and deep-layer shear of 35-40 kt combine to
support organized updrafts.

Given expected storm coverage farther swd from yesterday's and
this morning's rainfall, and the expected storm movement of
30-35 kt, a broad flood threat is not anticipated. However,
training convection will need to be monitored, since the storm
movement will be parallel to the stalled frontal boundary.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The quasi-stationary front is progged to waver across the
region through the period. Daily chances for showers and
thunderstorms will be the norm as a series of waves interact
with the stalled frontal boundary.

A stronger shortwave trough is expected on Tue. An isolated
severe thunderstorm potential will continue during the
aftn/early eve hours both Mon and Tue, when the greatest
destabilization occurs. However, the flash flood potential also
appears likely to increase, especially by Tue, as repeated
rounds of showers and thunderstorms saturate the ground. Once
the evolution of Sun's convection can be evaluated, and the
placement of the frontal boundary on Mon can be assessed, a
Flash Flood Watch may need to be considered by later shifts.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The omnipresent quasi-stationary front is progged to remain
across the OH Valley region at least through late week as
shortwave troughs cross the region in wly flow aloft. An upper-
level trough is progged to advance slowly out of the MS and TN
Valley regions by late week into the weekend, maintaining
substantive rain chances in the forecast. Repeated rounds of
showers/tstms will increase the potential for flash flooding
during the period as the ground becomes increasingly saturated.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Majority of sites have seen restrictions come to an end early
this afternoon, but low-level moisture will remain over FKL/DUJ
through the period, keeping them in IFR/low MVFR ceilings. As
for afternoon convection, LBE/MGW are the most likely to see
thunderstorms as those areas have not had as much cloud cover
and should have enough instability to favor thunderstorms.
Elsewhere, afternoon showers should be more scattered in nature
along with VFR ceilings.

With abundant low-level moisture, expect that restrictions will
develop once again at all terminals overnight. Dropped all
locations to low MVFR/IFR, which may turn out to be optimistic.
Kept a VCTS mention at all terminals late Monday morning with
the HREF showing a cluster of storms moving through the region.

OUTLOOK...
Periodic restrictions are likely for much of this week as a
series of disturbances crosses the region and spawns showers
and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Kramar
Hazardous weather outlook, May 13, 3:31 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
431 PM EDT Sun May 13 2018

MDZ001-OHZ057>059-068-069-PAZ029-031-073>076-WVZ002>004-012-021-
509>514-142045-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 PM EDT Sun May 13 2018

...SEVERE THUNDERSTORM WATCH 86 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Isolated severe thunderstorms are possible this afternoon and early
evening. Damaging wind and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.

Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week as a
frontal boundary remains in the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-PAZ020-021-WVZ001-142045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Beaver-
Allegheny-Hancock-
431 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Isolated severe thunderstorms are possible this afternoon and early
evening. Damaging wind and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.

Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week as a
frontal boundary remains in the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-022-023-142045-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
431 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.

Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week,
mainly south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Local storm report, May 13, 12:09 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
109 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     1 N WEST FAIRFIELD      40.36N  79.12W
05/12/2018                   WESTMORELAND       PA   911 CALL CENTER

            TREES DOWN ALONG CREEK RD

&&

EVENT NUMBER PBZ1802923

KRAMAR
Special weather statement, May 13, 3:05 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
405 PM EDT SUN MAY 13 2018

OHZ050-PAZ029-WVZ002-003-132030-
Jefferson-Washington-Brooke-Ohio-
405 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN JEFFERSON...SOUTHWESTERN WASHINGTON...
NORTHERN OHIO AND SOUTHERN BROOKE COUNTIES...

At 405 PM EDT, a strong thunderstorm was located over West Liberty,
moving east at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Washington...                     West Liberty...
Clearview...                      Valley Grove...
Tiltonsville...                   Yorkville...
Bethany...                        Claysville...
Beech Bottom...                   Windsor Heights...
Rayland...                        West Alexander...

This includes the following highways...
  Interstate 70 in West Virginia between mile markers 12 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 15.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4013 8071 4016 8071 4026 8066 4017 8026
      4000 8037 3999 8038
TIME...MOT...LOC 2005Z 284DEG 26KT 4017 8060

CL
Local storm report, May 13, 3:33 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     CLAYSVILLE              40.12N  80.41W
05/13/2018                   WASHINGTON         PA   911 CALL CENTER

            TREES DOWN IN CLAYSVILLE

&&

EVENT NUMBER PBZ1802924

RCC
Local storm report, May 13, 4:32 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     1 ENE CLAYSVILLE        40.12N  80.40W
05/13/2018                   WASHINGTON         PA   911 CALL CENTER

            IN ADDITION TO TREES DOWN, MULTIPLE UTILITY POLES/HIGH
            TENSION LINES DOWN ALONG SR 40 FROM A DOWNBURST.

&&

EVENT NUMBER PBZ1802925

KRAMAR
Local storm report, May 13, 4:40 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     DRY TAVERN              39.94N  80.01W
05/13/2018                   GREENE             PA   AMATEUR RADIO

            TREES DOWN ACROSS RT.88. ROAD CLOSED.

&&

EVENT NUMBER PBZ1802926

RCC
Local storm report, May 13, 5:00 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
600 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     ISABELLA                39.95N  79.93W
05/13/2018                   FAYETTE            PA   AMATEUR RADIO

            TREES DOWN AND ROOF BLOWN OFF OF MOBILE HOME.

&&

EVENT NUMBER PBZ1802927

RCC

The radar

The Pittsburgh radar (KPBZ), 139 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Noble

When
May 13, 5:25 PM EST
Where
Noble County, 0.69 mi S of Ava
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.820, -81.570

Local law enforcement reported trees down.

Hail, Guernsey

When
May 13, 5:55 PM EST
Where
Guernsey County, 0.53 mi W of Lore City
Measured
1 in hail
Reported by
Public
Coordinates
39.980, -81.460

Thunderstorm Wind, Noble

When
May 13, 6:03 PM EST
Where
Noble County, 0.87 mi SE of Coal Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.790, -81.560

State Department of Highways reported trees down.

Thunderstorm Wind, Belmont

When
May 13, 7:40 PM EST
Where
Belmont County, 0.53 mi W of Warnock
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
40.020, -80.940

State Department of Highways reports trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760843, 760842, 760844, 760845.